Tuesday, 12 January 2021 04:36

Andrographis safety

Written by
Rate this item
(0 votes)

In 2008, a spike in anaphylactic and allergic adverse drug reations (ADRs) was observed for products including on the ARTG that contained the ingredient Andrographis paniculata.

Nyal cold and flu products were associated with 22 anaphylactic/ allergic-type reactions in 2008. These products also contained Sambucus nigra (Elderberry) and Salix alba (White willow)

No single causative factor was identified but the products were recalled and removed from the ARTG.

2010

However, a subsequent review in 2010 found that only one case could be positively attributed to this ingredient, as all other cases had confounding factors.

The withdrawal of these products was followed by an apparent decline in the number of ADRs reported.

2015

Adverse reports, however, did continue and the TGA undertook a safety review of Andrographis in 2015.

The review considered medical literature and adverse event reporting data relating to the risk of allergic reactions associated with use of andrographis.

Sixteen anaphylactic/ allergic-type cases were located in the WHO Vigibase database between 2008 and 2013 for A.paniculata. Eight of these reports were from Australia, seven from Thailand and one from Canada.

Analysis of the TGA ADR database located 43 reports of anaphylaxis and 78 reports of allergic-type reactions associated with products that contain A.paniculata that were submitted between December 2002 and April 2014.

2020

Since the review in 2015, the TGA has continued to receive adverse event reports concerning anaphylactic/allergic reactions associated with medicines that contain Andrographis paniculata.

Since mid-2019, the TGA has identified a significant increase in the number of adverse event reports involving Andrographis and the development of taste disturbance. Most of these reports have been associated with Armaforce from Bioceuticals.

The onset of taste disturbance frequently occurs after about two weeks of use of Andrographis products, but may also occur in a shorter timeframe. Based on the reports received by the TGA, it can take up to several weeks after you stop using the product for taste to return to normal. In addition, at the time of reporting, not all individuals had regained a normal sense of taste.

That is likely that the causative compound is andrographolide.

The following warning statements are now required on the medicine label for products on the ARTG:

  • Andrographis may cause allergic reactions in some people. If you have a severe reaction (such as anaphylaxis), stop use and seek immediate medical attention (or words to that effect).
  • Andrographis may cause taste disturbance including loss of taste. If you develop any adverse symptoms, stop use and seek medical advice (or words to that effect).

I have used very high daily doses of the MediHerb Andrographis Complex and the Phytomedicine Andrographis Compound (no longer available). Both of these products contained a 10:1 dry extract of Andrographis.

The MediHerb products contains 100 mg of this 10:1 extract equivalent to 10 mg andrographolide.

Armaforce contains 178.58 mg extract according to the ARTG listing. I haven’t got a product to check but online it is listed as being equivalent to 2.5 dry leaf, making that a 14:1 extract.

It is further listed as containing 62.5mg andrographolide per capsule.

The MediHerb product contains 0.1 mg andrographolide per mg extract.

However, Armaforce contains 0.35 mg andrographolide per mg extract. So the extract in Armaforce contains three times more andrographolide per mg than the MediHerb product.

Arguably the best clinically tested Andrographis products is Kan Jang from the Swedish Herbal Institute. The lead researcher is Alexander Panossian, who is also a leading researcher of adaptogens. Panossian is an Armenian researcher now living in Sweden.

Kan jang capsules contain 85 mg of the standardised extract of Andrographis equivalent to 5 mg andrographolide.

The vast majority of the ADRs associated with Andrographis are from highly concentrated extracts.

As we practice galenical medicine, it is my belief that we should use whole herb extract as much as possible as the whole herb is often the active principle. There are exceptions, I am happy to use the new, highly concentrated and bioavailable curcumin extracts or silymarin or ginkgo. However, if concentration also leads to an increase in ADRs, we should go back to a less concentrated extract.  A dry extract made from just removing the liquid is typically around a 3:1 or perhaps up to a 5:1. Anything more, and it will no longer be a whole herb or full-spectrum extract.

As mentioned, I have used very high daily doses of the MediHerb Andrographis Complex and the Phytomedicine Andrographis Compoundmyself and for my family and patients without any ADRs. The MediHerb product contains a 10:1 dry extract of Andrographis equivalent to 10 mg andrographolide. Even dosing up to 8 tables daily, we never experienced any ADRs.

I have also use liquid extracts, they taste foul (bitter) so it is unlike patients will consume a high enough dose to cause serious ADRs (apart from feeling a little sick in the stomach from the bitterness).

I can’t really explain why the Armaforce product seem to be the main product having caused these ADRs. The recommend daily dosage of one capsules provides a total of 65 mg andrographolide. I have taken more using the MediHerb product. The extract in Armaforce is however highly concentrated and that may be the problem.

Compare that to the low dose in the Kan jang product which is only 5 mg per capsule.

And the use of Kan Jang in respiratory infections is supported by evidence.

We certainly tend to use heroic dosages in Australia compared to Europe!

Another interesting thing is that Kan Jang is combined with eleuthero while we tend to combine Andrographis with echinacea and other herbs in Australia.

Conclusion

Andrographis can cause ADRs associated with allergic reactions and loss of taste.

The ADRs seems to be dose related with products containing highly concentrated extracts causing more events.

I suggest that that you inform your patients that any product containing Andrographis has the potential to cause these ADRs.

Herbal Tidbits from https://www.facebook.com/phytotherapydeskreference

Fully revised and updated 5th Edition published.

Read 1324 times Last modified on Tuesday, 12 January 2021 06:57

Leave a comment

Make sure you enter all the required information, indicated by an asterisk (*). HTML code is not allowed.